Indiana, 2009

Flash Flooding and Flooding in Indiana, May 15 to 16, 2009

May 15 to 16, 2009 · NWS IND · 22 events in 9 counties and zones

As of approximately 1730 EST a generally west to east warm front extended from roughly the Kansas City Metro area to near Indianapolis. Storms spread eastward with time across Indiana where ample instability/shear could be found across the central third of the state, an important ingredient for severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

As of approximately 1730 EST a generally west to east warm front extended from roughly the Kansas City Metro area to near Indianapolis. Storms spread eastward with time across Indiana where ample instability/shear could be found across the central third of the state, an important ingredient for severe weather. Tornado watch number 309 was issued by the Storm Prediction Center at 1840 EST. Hail, wind, and flood reports were received in Indiana during this watch. During the 2030 to 2230 EST time frame the radar trend showed some decrease in storm intensity. The National Weather Service in Indianapolis began cancelling portions of the tornado watch in their area of responsibility at 2233 EST in west central Indiana and concluded with cancellation of counties in east central Indiana at 0102 EST on May 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 15, 2:00 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, May 15, 2:00 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT FRI MAY 15 2009

.DISCUSSION

PRIMARY CONCERN IS HEAVY RAIN AND STRONG STORM THREAT TONIGHT WHILE
BUILDING RIDGE BRINGS EXTENDED DRY PATTERN LATE SATURDAY INTO MID
WEEK AT LEAST.

QUITE ACTIVE CONVECTION ACROSS NRN IL AS WARM FRONT PUSHES NORTH
ACROSS CENTRAL ILLINOIS AND INDIANA.  TEMPERATURES REACHING MID 70S
TO LOWER 80S WHILE SURFACE DEWPOINTS HAVE OR WILL CLIMB TO MID AND
UPPER 60S LATE AFTERNOON AND EVENING.

MODELS HAVE COME INTO BETTER AGREEMENT AND FORECAST WILL BE A BLEND
OF THESE. ONE AREA OF DIFFERENCE HOWEVER WAS IN QPF FOR TONIGHT
WHICH HAS BEARING ON FLOOD WATCH. CHOSE TO AVERAGE GFS AND NAM QPF
AND MOS GUIDANCE DATA BRINGING FCST QPFS AROUND ONE INCH TONIGHT.

TONIGHT...SOMEWHAT MORE UNSTABLE RELATIVE TO CONDITIONS TWO NIGHTS
BACK. DYNAMICS NOT QUITE AS STRONG AS TWO NIGHTS BACK WITH STRONGEST
850MB WINDS PUSHING NORTH OF FCST AREA BEFORE STORMS ARRIVE. END
RESULT WILL STILL BE SUFFICIENT SHEAR AND INSTABILITY FOR POTENTIAL
SEVERE ESPECIALLY EARLY IN EVENT OVER OUR NORTHWEST COUNTIES.
HOWEVER GIVEN MARGINAL AMOUNT OF SEVERE CONVECTION TWO DAYS BACK AND
TONIGHTS CONDITIONS SLIGHTLY LESS CONDUCIVE...ALONG WITH LATE NIGHT
LESS FAVORABLE SEVERE WEATHER TIMING...DO NOT THINK SEVERE THREAT IS
QUITE AS GREAT AS WEDNESDAY.

GIVEN DECENT INFLUX OF DEEP LAYER MOISTURE...EXPECT HEAVY RAIN TO BE
A THREAT BUT AGAIN NOT AS SERIOUS AS TWO DAYS AGO. HOWEVER...WITH
ELEVATED STREAMS AND SATURATED SOIL...FLOODING REMAINS POSSIBLE IN
HIGHEST QPF AREA CENTERED NEAR LAFAYETTE AND THUS HAVE INTRODUCED
FLOOD WATCH.

SATURDAY...MODELS MAINTAIN SOME PCPN ACROSS SOUTHERN COUNTIES DURING
MORNING AS CDFNT PUSHES ACROSS OHIO RIVER. NO SIGNIFICANT CHANGE TO
ONGOING FCST WITH THIS.  BY LATE IN DAY SATURDAY SUN SHOULD BE
SHINING IN NW COUNTIES WITH REMAINING HIGH CLOUDS THINNING AND
CLEARING IN SOUTHEAST.

SATURDAY NIGHT INTO TUESDAY...BUILDING SURFACE HIGH PRESSURE AND
UPPER RIDGE TAKES CONTROL PROVIDNING DRY WEATHER.  LOW DEWPOINTS AND
LIGHT WINDS UNDER CLEAR SKIES SUNDAY AND MONDAY NIGHT MAY ALLOW FOR
A FEW LOCATIONS TO BRIEFLY TOUCH UPPER 30S THOUGH WET AND WARM
GROUND SHOULD PREVENT ANY CHANCE FOR FROST.

WEDNESDAY THROUGH FRIDAY...FRONTAL BOUNDARY WILL HAVE PUSHED BACK
INTO GREAT LAKES WITH SYSTEMS TRAVERSING NORTH PERIPHERY OF RIDGE
FIRING CONVECTIVE SYSTEMS IN NORTHWEST FLOW.  CENTRAL INDIANA SHOULD
REMAIN ON SOUTH EDGE OF THIS STAYING DRY AND WARM BUT BEARS WATCHING
FOR INTRODUCTION OF RAIN CHANCES AS EARLY AS WEDNESDAY.

&&

.AVIATION...DISCUSSION FOR 15/1800Z TAFS

WARM FRONT WILL LIFT NORTH ACROSS THE SITES THIS AFTERNOON. THE
MOIST AIR BEHIND THE FRONT SHOULD ALLOW BROKEN CU TO CONTINUE
THROUGH THE AFTN WITH CIGS AROUND BKN050. SCT CONVECTION WILL FIRE
IN THE UNSTABLE ATMS. HOWEVER COVERAGE WILL BE TOO LOW TO MENTION
OTHER THAN A CB MENTION.

DIURNAL DRIVEN CONVECTION WILL DIMINISH BRIEFLY THIS EVENING...BUT
MORE WIDESPREAD CONVECTION WILL ARRIVE AFT 06Z AS A COLD FRONT MOVES
IN. TIMING LOOKS A BIT SLOWER THAN PREV EXPECTED SO HAVE SLOWED
TIMING DOWN BY A COUPLE OF HOURS FROM PREV FORECASTS. SINCE TSRA
STILL MORE THAN 12H OUT HAVE NOT PUT IN A TEMPO YET AS LATER
FORECASTS CAN BETTER PIN DOWN THE TIMING. MVFR CONDS WILL LIKELY
OCCUR IN ANY TSRA. AFTER FROPA CIGS WILL BECOME MVFR BY 13Z OR SO
AND SHOULD REMAIN THAT WAY THRU ABOUT THE END OF THE PD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS/CC
PUBLIC...DT
Hazardous weather outlook, May 15, 2:55 PM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
355 PM EDT FRI MAY 15 2009

INZ036>049-051>057-060>065-067>072-162000-
MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
355 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT ACROSS MUCH OF
CENTRAL INDIANA...MAINLY NORTH OF A SULLIVAN TO NEW CASTLE LINE.

ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING WHILE A SOLID LINE
OF SHOWERS AND THUNDERSTORMS MOVES THROUGH AFTER MIDNIGHT.

THE MAIN THREATS FROM THE STORMS WILL BE HEAVY RAIN THAT MAY CAUSE
FLOODING. NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE
IN THE STRONGEST STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT.

RIVERS AND STREAMS WILL REMAIN IN FLOOD WITH ELEVATED FLOODING
LEVELS POSSIBLE FROM RAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXTENSIVE FLOODING ALONG THE BIG BLUE RIVER...EAST FORK WHITE
RIVER...EEL RIVER...MUSCATATUCK RIVER...WABASH RIVER...WHITE
RIVER...AND MANY SMALLER STREAMS AND CREEKS WILL CONTINUE THROUGH
THE WEEKEND. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR
SPECIFIC RIVER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035-162000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-
355 PM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT.

ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING. A LINE OF SHOWERS
AND THUNDERSTORMS WILL ARRIVE AROUND MIDNIGHT AND LAST THROUGH
DAYBREAK. THE MAIN THREATS FROM THE STORMS WILL BE FLOODING FROM
THE HEAVY RAINS. HAIL TO NICKEL SIZE AND WIND GUSTS TO 60 MPH
WILL ALSO BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT.

RIVERS AND STREAMS WILL REMAIN IN FLOOD AND ELEVATED FLOODING
LEVELS WILL BE POSSIBLE WITH THE ADDITIONAL HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FLOODING ALONG WABASH RIVER AND TRIBUTARIES WILL CONTINUE THROUGH
THE WEEKEND. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR
SPECIFIC RIVER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

TUCEK

In the hours before

Special weather statement, May 15, 5:31 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
631 PM EDT FRI MAY 15 2009

INZ056-064-065-072-152315-
BARTHOLOMEW-DECATUR-JENNINGS-SHELBY-
631 PM EDT FRI MAY 15 2009

...STRONG THUNDERSTORM ADVISORY FOR BARTHOLOMEW...DECATUR...
NORTHWESTERN JENNINGS AND SOUTHEASTERN SHELBY COUNTIES UNTIL 715 PM
EDT...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM COLUMBUS TO ELIZABETHTOWN TO COUNTRY SQUIRE
LAKES...AND MOVING NORTHEAST AT 30 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL BE NEAR...
  NEWBERN AROUND 640 PM EDT...
  FLAT ROCK AROUND 650 PM EDT...
  LETTS AROUND 655 PM EDT...
  GENEVA AROUND 700 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW LAND FLOODING BECOME MORE IMMINENT.

SALLY

The radar

The Indianapolis radar (KIND), 63 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 flood, 3 hail, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Bartholomew

When
May 15, 5:55 PM EST to 5:57 PM EST
Where
Bartholomew County, Hope
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -85.770

Thunderstorm Wind, Bartholomew

When
May 15, 5:55 PM EST
Where
Bartholomew County, Hope
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.300, -85.770

A spotter estimated a wind gust to 70 MPH in Hope, Indiana.

Thunderstorm Wind, Rush

When
May 15, 7:00 PM EST
Where
Rush County, 0.69 mi S of Rushville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.610, -85.450

Utility lines were knocked down by thunderstorm winds.

Thunderstorm Wind, Warren

When
May 15, 7:00 PM EST
Where
Warren County, 2.61 mi SE of Stewart
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.340, -87.450

Trees were knocked down by thunderstorm winds.

Thunderstorm Wind, Warren

When
May 15, 7:40 PM EST
Where
Warren County, 0.87 mi NW of Judyville
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.380, -87.410

Trees were knocked down by thunderstorm winds.

Flash Flood, Warren

When
May 15, 8:01 PM EST to 11:59 PM EST
Where
Warren County, 0.76 mi N of Stewart to 1.72 mi NNE of Independence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.381, -87.480

Numerous reports of flooding were received from Warren County Emergency Management Agency. Locations given of flooding were as following: Bristol Road; water and mud across State Road 28 West and 900 West; Road 125 South west of Williamsport; State Road 28 West and 100 West; Division Road east to State Road 263; State Road 28 and Oakwood Drive in Williamsport; Hospital Road and 41; 425 South and 500 West.

Hail, Tippecanoe

When
May 15, 8:19 PM EST to 8:21 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.410, -86.870

Hail, Tippecanoe

When
May 15, 9:08 PM EST to 9:10 PM EST
Where
Tippecanoe County, 0.69 mi S of Lafayette
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.410, -86.870

Flash Flood, Fountain

When
May 15, 9:15 PM EST to May 16, 1:15 AM EST
Where
Fountain County, 9.18 mi NW of Attica to 2.19 mi N of Riverside
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.397, -87.369

US Highway 41 was flooded to a depth of 1 foot by heavy rainfall.

Thunderstorm Wind, Fountain

When
May 15, 9:15 PM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.290, -87.250

One tree was blown down by thunderstorm winds at 170 South.

Thunderstorm Wind, Parke

When
May 15, 9:24 PM EST
Where
Parke County, 0.53 mi W of Marshall
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.850, -87.190

Thunderstorm Wind, Tippecanoe

When
May 15, 9:40 PM EST
Where
Tippecanoe County, Clarks Hill
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.250, -86.720

A barn was reported destroyed and four buildings damaged by thunderstorm winds near County Road 700 East and State Route 28 near US 52.

Flood, Parke

When
May 15, 10:00 PM EST to May 16, 1:30 AM EST
Where
Parke County, 0.9 mi NNW of Hudnut to 2.02 mi WNW of Numa
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.681, -87.389

Heavy rain water flowed over various roads, including at Highway 41 near Lyford, Indiana and northward.

Thunderstorm Wind, Boone

When
May 15, 10:00 PM EST
Where
Boone County, 1.26 mi ENE of Thorntown
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.140, -86.580

Trees were blown down by thunderstorm winds along US 52 just north of State Route 47.

Thunderstorm Wind, Clinton

When
May 15, 10:10 PM EST
Where
Clinton County, 0.87 mi NW of Michigantown
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.340, -86.390

Trees were blown down by thunderstorm winds along State Route 29 just north of Michigantown.

Thunderstorm Wind, Carroll

When
May 15, 10:10 PM EST to 10:12 PM EST
Where
Carroll County, 3.12 mi SSE of Lexington to 0.79 mi SSE of Burlington
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.431, -86.450

A downburst began near County Road 400 East and County Road 800 South, removing a southwest facing rooftop. Thirteen barns and outbuildings were damaged further northeast. Trees were blown down and a storage shed were the last damaged items on the south end of the town of Burlington at State Route 29. The damage path was approximately 4 miles long and one half mile wide with winds estimated near 95 MPH.

A local newspaper reported the following: A utility shed containing a large riding lawn mower and other items at State Route 29 south of Burlington was lifted and thrown about 100 feet into a neighbor's yard. A list of tornado/wind damaged properties known so far in order of damage: 7821 South 400 East, house roof and utility shed; 5472 East 700 South, wooden barn, metal pole barn and trees; 5675 East 700 South, house, trees, outbuildings, 100 year-old barn and a horse injured; 5910 East 700 South, a wooden barn down; 6614 South 600 East, house roof, animal building and barn; 6289 East 600 South, three barns torn down; 5574 South State Route 29, utility shed and mowers; and, 5556 South State Route 29, trees and playground equipment.

Thunderstorm Wind, Carroll

When
May 15, 10:10 PM EST
Where
Carroll County, 0.87 mi NW of Lexington
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.480, -86.490

Law enforcement reported numerous barns down in Cutler and toward Burlington. Horses were trapped in one of the barns.

Lightning, Carroll

When
May 15, 10:23 PM EST
Where
Carroll County, Flora
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.550, -86.520

Abundant lightning strikes associated with a squall line apparently started a house fire at approximately 2223 EST in Flora, Indiana. Three occupants apparently were unable to escape and perished in the fire.

Flood, Carroll

When
May 16, 1:00 AM EST to 1:30 AM EST
Where
Carroll County, 3.53 mi NNE of Harley to 2.05 mi ESE of Camden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.593, -86.594

Several County Roads were closed throughout the county due to flood waters from heavy rainfall. The event time is estimated.

Flood, Fountain

When
May 16, 1:00 AM EST to 3:00 AM EST
Where
Fountain County, 6.46 mi W of Fountain to 3.06 mi WNW of Newtown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.234, -87.451

Several county roads were closed due to flooding. Event time is estimated.

Flood, Tippecanoe

When
May 16, 1:00 AM EST to 3:00 AM EST
Where
Tippecanoe County, 2.07 mi N of Cairo to 1.92 mi ENE of Ash Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.560, -86.922

Several county roads were flooded by heavy rain. Event time is estimated.

Flood, Carroll

When
May 16, 1:00 AM EST to 1:30 AM EST
Where
Carroll County, 1.44 mi ENE of Flora to 0.87 mi NE of Pittsburg
Cause
Heavy Rain
Property damage
$125,000
Reported by
Newspaper
Coordinates
40.559, -86.495

Between Flora and Delphi, Indiana several roads and bridges were badly damaged by flood water. Damage cost is grossly estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176465, 176467, 176468, 176470, 176471, 191614, 176472, 176474, 176479, 176480, 176481, 176483, 176486, 176488, 176490, 176492, 176494, 191631, 176495, 176496, 176497, 228569.